I can literally count on 1 hand, the amount of times in my life that I have taken an antibiotic. The first time was as a child, about 6 years old. All I remember is that I had a severe ear ache and I was taken to the doctor. I got some sort of medication and the pain eventually went away. I never forgot that incident, probably because it was the only time I ever had to go to the doctor as a child, apart from getting my vaccines. When I got older I asked my mother what was wrong and she told me I had an ear infection and was given antibiotics.
The last time I got an antibiotic was a couple years ago. That was the 4th time that I recall (but maybe it was the 5th). I had a minor surgical procedure and the doctor gave me levofloxacin to take for 5 days. There was no infection, however, the doctor told me I was getting the antibiotic to prevent any infection that may occur.
I reluctantly took the levofloxacin because I did not want to be a “difficult patient.” I felt that I did not know what went on in the operating room, I didn’t know what the doctor saw. Furthermore, I trusted the doctor (and still do). And I certainly did not want to not take the levofloxacin, and end up with a bad infection after a few weeks.
Well that antibiotic, levofloxacin, definitely messed up my bowels. I had mild to moderate diarrhea for several days and then irregular bowels with on and off constipation. It literally took several months for my bowels to get back to normal. However I was grateful because some people have more serious adverse effects after taking levofloxacin, and other antibiotics in that class (family).
Levofloxacin (Levaquin) is a member of the quinolone class of antibiotics. Other commonly prescribed antibiotics in that class include ciprofloxacin (Cipro), and moxifloxacin (Avelox). Outside the US, ofloxacin and norfloxacin are commonly used as well.
I experienced diarrhea and bowel irregularity with levofloxacin, however there are several, more serious adverse effects that may arise from taking taking quinolones.
As listed on FDA.gov, some signs and symptoms of serious side effects from quinolones include tendon, joint and muscle pain, a “pins and needles” tingling or pricking sensation, confusion, and hallucinations.
Quinolones on a whole are some of the most commonly prescribed antibiotics. Sadly, like many other antibiotics, quinolones are often inappropriately prescribed. They may be given longer than needed, in an incorrect dose, and too often, for an infection is not even caused by a bacteria to begin with.
The FDA has advised that the serious side effects associated with quinolone antibiotics outweigh the benefits in uncomplicated infections such as sinusitis, bronchitis, and urinary tract infections (UTIs), in patients who have other treatment options.
In the hospital, patients with infections are usually sicker and I definitely prescribe a fair amount of levofloxacin for such patients. Though I am always aware of potential antibiotic adverse effects, I will be hyperaware of the quinolone side effects, especially when prescribing them to older patients.
Levofloxacin and other antibiotics in the quinolone class must be prescribed with great caution given the potential serious adverse effects. Uncomplicated infections such as sinusitis, bronchitis, and UTIs, should be treated with alternative antibiotics whenever possible.
What do you think? Have you taken levofloxacin or another quinolone and suffered a serious side effect? Please let me know by commenting below!